Overview, Causes, & Risk Factors
A tremor is involuntary trembling or quivering. It is usually noticed in the tongue, arms or legs. Drugs can sometimes cause a tremor.
What is going on in the body?
A tremor is usually due to a condition in the brain or muscles. Tremors can be quite obvious or barely noticeable. Drugs that affect the brain or muscles may cause a tremor to develop.
What are the causes and risks of the condition?
Several classes of drugs may cause tremors, including:
Symptoms & Signs
What are the signs and symptoms of the condition?
A tremor is an involuntary trembling that usually has a steady rhythm. It may occur all the time or only when the affected part of the body is at rest or moving.
Diagnosis & Tests
How is the condition diagnosed?
A healthcare provider diagnoses this condition based upon the medical history and physical examination. Since medications can be caused by factors other than medications, the provider will work to identify the cause. For example, Parkinson’s disease can cause tremors whether or not a person is taking medication. Further tests or temporarily stopping a medication may be needed to find the cause of a tremor.
Prevention & Expectations
What can be done to prevent the condition?
Often, this condition can be prevented. Those with Parkinson’s disease or psychosis may be given an extra medication to prevent tremors.
What are the long-term effects of the condition?
In most cases, there are no long-term effects and the tremor goes away when the medication is stopped. Permanent tremors primarily occur in people with psychosis who need many years of medication.
Treatment & Monitoring
What are the treatments for the condition?
Stopping the drug or adjusting the dose almost always ends the tremors. For those with Parkinson’s disease or psychosis who are unable to stop taking the medication, additional medications can be given to stop the tremor.
What are the side effects of the treatments?
All medications have side effects. Those given to treat tremors commonly sedate, or quiet, a person and cause a dry mouth. Stopping a medication may cause the original condition to come back or worsen.
What happens after treatment for the condition?
The person is generally able to return to regular activities.
How is the condition monitored?
Any new or worsening symptoms should be reported to the healthcare provider.
Article type: xmedgeneral